NEW ORLEANS (WGNO) — The opioid crisis continues its grip on the country and locally as well and adding to the problem is a new drug that’s resistant to naloxone or Narcan.
This week the DEA issued an alert about a drug called Xylazine or ‘Tranq’, as it’s called in the streets. It’s being mixed with fentanyl to make it even deadlier.
The fight continues locally to combat both of these drugs.
The New Orleans Health Department offers a short training on administering Narcan, part of the city’s response to the epidemic.
Education and Outreach Coordinator Dana Wilkosz stated, “What we are trying to do is through Narcan distribution especially we are trying to kind of head off the crisis as best we can and in terms of reversing overdoses with this very easy to use drug medication that anyone can have.”
Orleans Coroner Dr. Dwight McKenna says it’s a tall order, “If the trends I’m seeing hold it will be twice as high as usual. Twice as high as the homicide. Last year we had 265 homicides and we might have also had fentanyl deaths. So you’re talking about 750 young people with a useless loss of life.”
McKenna says his office has seen death from Xylazine, oftentimes being mixed with fentanyl, creating a deadly combination.
“Xylazine is an animal tranquilizer. Very toxic, not as toxic probably as fentanyl, but it causes gangrene of extremities, people having to have amputations, so it is a very, very dangerous drug. Obviously, nobody should inject themselves with Xyzazine, but yes we are beginning to see it, said McKenna.
Wilcosz stated the difficulty of saving the lives of people that have used both drugs, “It’s difficult because mimics the effects of fentanyl, which is an opiate and it kind of prolongs the effect but Narcan or other overdose reversal drugs don’t work to reverse an overdose.”
Stay updated with the latest news, weather, and sports by downloading the WGNO app on the Apple or Google Play store and subscribing to the WGNO newsletter.